Kansas, 2019

Damaging Wind in Kansas, April 6, 2019

April 6, 2019 · NWS TOP · 1 event in 1 county or zone

A batch of showers and storms produced a damaging wind report during the evening of April 6.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A batch of showers and storms produced a damaging wind report during the evening of April 6.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 6, 5:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 6, 5:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
653 PM CDT Sat Apr 6 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 322 PM CDT Sat Apr 6 2019

The main concern through the short term period is the threat for
a few severe thunderstorms this afternoon through the evening.

As of 19Z Saturday afternoon broad cyclonic midlevel flow was
present across the the central and southern Plain. A strong
shortwave trough was lifting northeastward through portions of
central OK. Surface heating combined with modest midlevel lapse
rates near 7 C/km have yielded upwards of 1000 J/kg of MLCAPE across
much of the area. Vertical wind profiles are relatively weak with 20-
30 kt of effective shear present. Scattered showers and thunderstorm
are currently developing across portions of central and southern KS.
As the shortwave trough overspreads the region, thunderstorm
activity is expected to expand from southwest to northeast through
the afternoon and evening. A few severe thunderstorms are possible,
especially south of I-70 where the most favorable shear profiles are
expected. Given the multiple inflections within forecast hodographs,
expect updrafts to be short-lived with multicell clusters being the
predominate convective mode. As a result the primary hazards include
large hail and damaging winds. The initial round of convection is
expected to exit the area near midnight. An additional batch of
showers and thunderstorms is expected to develop along the weak
surface trough across the High Plains this afternoon. As the weak
trough encroaches the area late tonight into Sunday morning,
additional showers and thunderstorms may accompany the front.
Overnight lows will remain quite mild with temperatures in the 50s.

The aforementioned frontal boundary is progged to slowly push across
the forecast area Sunday afternoon, yielding additional thunderstorm
chances. Given the weak large scale ascent combined with a stout
EML, thinking thunderstorm coverage should remain isolated at best.
A weakly sheared environment should preclude any organized
convection. Another warm day is anticipated Sunday afternoon as
highs once again reach the low to middle 70s.

.LONG TERM...(Sunday night through Saturday)
Issued at 322 PM CDT Sat Apr 6 2019

Transitioning into the extended period, a quite start to the work-
week is expected as midlevel ridging builds across the central US.
Temperatures are likely to near 80 Monday afternoon and possibly
Tuesday afternoon. Our attention then turns westward towards a
strong midlevel low that is progged to traverse the central US
Wednesday into Thursday. 12Z ECMWF/GFS solutions have better aligned
with the track of the low into portions of southern NE/northern KS.
The triple point location Wednesday afternoon is still quite
uncertain with solutions varying from western NE to southern KS.
Regardless a stout EML within the warm sector will likely restrict
convective development. Additional post-frontal thunderstorm activity
is likely Wednesday night/Thursday morning as the main midlevel low
overspreads the area. Depending on the exact track of the surface
low, sufficient CAA may overspread northern KS to transition rain
over to snow Thursday afternoon/evening. A surface ridge will
overspread the area by weeks-end as high temperatures only reach the
50s Friday and Saturday. Low temperatures Friday and Saturday
mornings will likely bottom out in the low to middle 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 647 PM CDT Sat Apr 6 2019

Showers and thunderstorms will continue at KMHK and move into KTOP
and KFOE by 00Z. Isolated stronger storms may produce wind gusts
of 30 to 40 KTS, dime size hail, and heavy rain reducing
visibilities below 2SM through 2Z SUN. The showers and
thunderstorms should lift northeast of the terminals late this
evening. During the showers and thunderstorms this evening, ceilings
may drop down to 2,000 to 3,000 feet at times. After 5z, expect
VFR conditions through Sunday morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...Gargan
Hazardous weather outlook, Apr 6, 2:29 PM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
329 PM CDT Sat Apr 6 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-072030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
329 PM CDT Sat Apr 6 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered thunderstorms are likely across all of north central,
northeast and east central Kansas. A few severe thunderstorms are
possible through the evening, especially south of Interstate 70.
The primary hazards include large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Apr 6, 5:38 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
638 PM CDT SAT APR 6 2019

KSZ038-070015-
Wabaunsee-
638 PM CDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WABAUNSEE COUNTY UNTIL
715 PM CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Volland, moving north at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alma, McFarland and Volland.

This includes Interstate 70 between mile markers 323 and 331.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3883 9643 3915 9638 3913 9619 3881 9630
TIME...MOT...LOC 2338Z 188DEG 30KT 3887 9636

Skow
Special weather statement, Apr 6, 5:42 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
642 PM CDT SAT APR 6 2019

KSZ022-023-036>039-054-055-058-070015-
Coffey-Wabaunsee-Geary-Shawnee-Lyon-Pottawatomie-Riley-Osage-Morris-
642 PM CDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR GEARY...SOUTHERN RILEY...
MORRIS...SOUTHWESTERN SHAWNEE...WABAUNSEE...WESTERN OSAGE...
POTTAWATOMIE...COFFEY AND LYON COUNTIES UNTIL 715 PM CDT...

At 642 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tuttle Creek Lake to John Redmond
Reservoir. Movement was northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Manhattan, Emporia, Junction City, Wamego, Osage City, Burlington,
Council Grove, Alma, Westmoreland, Eskridge, Blaine, St. Marys,
Ogden, Grandview Plaza, Lebo, Riley, Burlingame, Americus, Onaga and
St. George.

This includes the following highways...
 Interstate 35 between mile markers 128 and 157.
 Interstate 70 between mile markers 292 and 344.
 Kansas Turnpike between mile markers 117 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 9596 3817 9636 3852 9635 3852 9689
      3881 9692 3881 9689 3887 9689 3887 9692
      3919 9695 3954 9659 3956 9621 3804 9552
      3804 9596
TIME...MOT...LOC 2342Z 205DEG 25KT 3936 9664 3823 9579

Skow
Special weather statement, Apr 6, 5:59 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Topeka KS
659 PM CDT SAT APR 6 2019

KSZ022-023-070030-
Pottawatomie-Riley-
659 PM CDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RILEY AND NORTHWESTERN
POTTAWATOMIE COUNTIES UNTIL 730 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keats, moving north at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Manhattan, Olsburg, Randolph, Tuttle Creek Lake and Keats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3915 9662 3922 9683 3955 9672 3945 9641
TIME...MOT...LOC 2358Z 201DEG 17KT 3926 9670

Skow
Special weather statement, Apr 6, 6:07 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
707 PM CDT SAT APR 6 2019

KSZ022-023-038-070045-
Wabaunsee-Pottawatomie-Riley-
707 PM CDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...NORTH
CENTRAL WABAUNSEE AND EASTERN POTTAWATOMIE COUNTIES UNTIL 745 PM
CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wamego, moving north at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wamego, Westmoreland, Blaine, Onaga, St. George, Belvue, Louisville,
Havensville and Wheaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9612 3915 9651 3955 9641 3952 9604
TIME...MOT...LOC 0007Z 195DEG 29KT 3916 9633

Skow
Special weather statement, Apr 6, 6:23 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
723 PM CDT SAT APR 6 2019

KSZ024-026-038-039-054-055-058-070100-
Coffey-Wabaunsee-Shawnee-Lyon-Jefferson-Jackson-Osage-
723 PM CDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...
SHAWNEE...SOUTHEASTERN WABAUNSEE...OSAGE...SOUTHEASTERN JACKSON...
COFFEY AND LYON COUNTIES UNTIL 800 PM CDT...

At 722 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Paxico to near Gridley.
Movement was north at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Topeka, Emporia, Osage City, Burlington, Carbondale, Rossville,
Eskridge, Tecumseh, Richland, Dover, Silver Lake, Auburn, Overbrook,
Lyndon, Lebo, Burlingame, Meriden, Scranton, Hoyt and Maple Hill.

This includes the following highways...
 Interstate 35 between mile markers 128 and 167.
 Interstate 70 between mile markers 340 and 355.
 Kansas Turnpike between mile markers 129 and 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3817 9596 3817 9625 3897 9617 3938 9572
      3914 9551 3804 9552 3804 9596
TIME...MOT...LOC 0022Z 195DEG 21KT 3902 9610 3809 9591

Skow
Special weather statement, Apr 6, 6:36 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
736 PM CDT SAT APR 6 2019

KSZ010-011-023-070100-
Pottawatomie-Nemaha-Marshall-
736 PM CDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 800 PM
CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Lillis, moving north at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Seneca, Onaga, Centralia, Axtell, Corning, Havensville, Vermillion,
Wheaton, Baileyville and Lillis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3986 9593 3946 9608 3948 9635 3991 9633
TIME...MOT...LOC 0036Z 186DEG 37KT 3957 9623

Skow

The radar

The Topeka radar (KTWX), 88 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nemaha

When
April 6, 7:00 PM CST to 7:01 PM CST
Where
Nemaha County, 4.44 mi SSW of Baileyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -96.210

Estimated wind gust report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820633.